Montana, 2017High Wind in Montana, November 29, 2017
November 29, 2017 · NWS GGW · 1 event in 1 county or zone
Strong northwest winds gusting into the 40s and 50s impacted northeast Montana throughout much of the morning and into the early afternoon hours, with a peak wind gust of 59 mph recorded at the AWOS station located at the Glendive Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds gusting into the 40s and 50s impacted northeast Montana throughout much of the morning and into the early afternoon hours, with a peak wind gust of 59 mph recorded at the AWOS station located at the Glendive Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Nov 29, 8:02 AM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Nov 29, 8:02 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
802 AM MST Wed Nov 29 2017
.SHORT TERM...for northeast Montana...today through Thu...
Temperatures have warmed up this morning thanks to some mixing.
This should allow the light shower activity to be mainly rain, so
removed most of the mention of snow showers for today.
Winds from some the latest models are not showing High Wind
criteria being met. Am not confident at this time to lower the
warning but may be doing that with the afternoon package. TFJ
Previous Discussion...
As another low pressure trough and increased cloudiness continue
moving eastward through the region this morning, gusty west winds
showing up on central Montana observations and virga showers
showing up on radar reflectivity images give light to the general
location of the responsible frontal system. Actually, it is more
of a simple wind shift, as temperatures will largely remain
unaffected by this system.
After analyzing all of the available model data and in
collaboration with neighboring offices, felt is was best to
upgrade the High Wind Watch over our SE zones to a High Wind
Warning, including Richland County as well. This could very well
be another marginal or borderline event, but chose to err on the
side of caution, given expected high lapse rates and 850 mb winds
in excess of 50 kts. Most of these higher wind gusts at the
surface may only be realized along the higher elevation ridges -
such as the Big Sheep Mountains. Precip models are in fairly good
agreement bringing through a few showers along the wind shift
today. Temperature profile will allow snow along the Canadian
border and rain south of Fort Peck Lake with a mix in between.
Amounts are expected to be very light.
Tonight, as the wave pushes further eastward over the Dakotas, a
dry, NW flow aloft returns here, keep the weather pattern rather
benign through the end of the week.
BMickelson
.LONG TERM...Thu night through Wed...
In the extended forecast period, the focus turns to the latter
part of the weekend and the beginning of the next work week, in
which a change in the weather pattern is expected for the region
in general.
A cold front on Sunday will usher in some colder air from the
Canadian Rockies, dropping our local temperatures down to more
normal levels for this time of year. Some scattered rain and snow
showers are possible Sunday through early Monday morning, with a
few isolated locations of higher accumulations, but nothing
exceptional at this time. Snow seems most likely early Sunday
morning, then again Sunday night. Up to one inch of snow is
possible during that time.
Monday and beyond, the synoptic weather pattern becomes highly
amplified, keeping the northerly flow over our region and the
colder air in place here, with a few hints of banded snow showers
in the models. No further details can be worked out of the model
discrepancies yet.
BMickelson
&&
.AVIATION...
FLIGHT CAT: VFR.
LLWS: Low level wind shear is expected this morning just 1000 to
2000 feet off the ground. Strong westerly winds above that layer.
Later this morning and by mid-day, the winds shear will lessen as
all winds through the column will be from the west.
SYNOPSIS: Expect vicinity showers at any TAF sites today. There
should be no significant impact to visibility.
WIND: Sustained winds are expected to reach 30 kts, with gusts up
to 50 kts today. After sunset, winds will diminish to below 15
kts. Obvious crosswind concerns will be heightened today along
north- south oriented runways.
BMickelson/TFJ
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for Dawson...
Prairie...Richland...Wibaux.
&&
weather.gov/glasgow
Hazardous weather outlook, Nov 29, 10:57 AM MST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
1057 AM MST Wed Nov 29 2017
MTZ016-017-021-022-059>061-300000-
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-Northern Phillips-Southwest Phillips-
Northern Valley-
1057 AM MST Wed Nov 29 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...Today and Tonight
Wind gusts to around 50 mph will continue into the early afternoon
today. A High Wind Warning is in effect for portions of the area
today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MTZ018>020-023>027-062-300000-
Daniels-Sheridan-Western Roosevelt-McCone-Richland-Dawson-Prairie-
Wibaux-Eastern Roosevelt-
1057 AM MST Wed Nov 29 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...Today and Tonight
Wind gusts to around 50 mph will continue into the afternoon
today. A High Wind Warning is in effect for portions of the area
today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Local storm report, Nov 29, 10:52 AM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1052 AM MST WED NOV 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM NON-TSTM WND GST 2 WNW JORDAN 47.33N 106.95W
11/29/2017 M54 MPH GARFIELD MT ASOS
ASOS STATION JDN, JORDAN AIRPORT.
&&
BCBLocal storm report, Nov 29, 10:54 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1054 AM MST WED NOV 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM NON-TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
11/29/2017 M50 MPH VALLEY MT MESONET
MESONET STATION KIGM8, KING COULEE.
&&
BCBLocal storm report, Nov 29, 11:16 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1116 AM MST WED NOV 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM NON-TSTM WND GST 32 ESE BROCKTON 47.92N 104.33W
11/29/2017 M50 MPH RICHLAND MT MESONET
MESONET STATION MTSOO, SIOUX PASS.
&&
BCBLocal storm report, Nov 29, 11:17 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1117 AM MST WED NOV 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM NON-TSTM WND GST 10 S VIDA 47.69N 105.49W
11/29/2017 M50 MPH MCCONE MT MESONET
MESONET STATION MTCOW, VIDA 9S/COW CREEK.
&&
BCBLocal storm report, Nov 29, 11:20 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1120 AM MST WED NOV 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM NON-TSTM WND GST WINNETT 47.00N 108.35W
11/29/2017 M53 MPH PETROLEUM MT MESONET
HANDAR STATION GGWWT, WINNETT HANDAR
&&
BCBLocal storm report, Nov 29, 11:33 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1133 AM MST WED NOV 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM NON-TSTM WND GST 8 NW LINDSAY 47.28N 105.29W
11/29/2017 M55 MPH DAWSON MT MESONET
MESONET STATION MTLND, LINDSAY 7WNW/LINDSAY
DIVIDE.
&&
BCBHigh Wind, Dawson
- When
- November 29, 12:05 PM MST
- Where
- Dawson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
A 59 mph wind gust was recorded at the Glendive Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, November 29, 201771 kt wind · 14 events
- High Wind in South Dakota, November 29, 201770 kt wind · 9 events
- High Wind in North Dakota, November 29, 201763 kt wind · 9 events
- High Wind in South Dakota, November 29, 201758 kt wind · 7 events
- High Wind in South Dakota, November 29, 201759 kt wind · 6 events
- High Wind in Wyoming, November 29, 201756 kt wind · 2 events
- High Wind in Montana, November 29, 201757 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, November 29, 20171 event
- High Wind in Alaska, November 29, 201765 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726165.